Harvard Heart Letter

Ask the doctor: What accounts for wide swings in blood pressure?

Q. My blood pressure has wide swings each day. It can go as high as 210/110 with even minor stress like grocery shopping, then fall to 100/50, which makes me tired and needing rest. I take 15 mg of isosorbide dinitrate and a slow-release nitrate for angina. I also take 10 mg of atenolol (Tenormin) to slow my heart rate. My doctor says I'm just a "reactive person." My diet is excellent, and I try to keep active. Could my adrenal glands have anything to do with this?

A. You certainly do have some big swings in blood pressure, which makes it risky to add more blood pressure medications to control those moments when your pressure is high. There are some conditions in which the adrenal glands pour out large amounts of adrenaline, which can cause surges in blood pressure. But that is unlikely to be precipitated by minor stress. More likely is the effect of the isosorbide dinitrate (a generic version of Isordil). When it kicks in, it could suddenly drop your blood pressure, causing the swings you see. Isosorbide dinitrate is also a slow-release nitrate, and it usually isn't a good idea to take two of these at once. I suggest you ask your doctor to review your medications, including dosages and timing.

— Thomas Lee, M.D.
Editor in Chief
Harvard Heart Letter

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »